HRT tablets linked to higher blood clot risk

Hormone therapy patients may have increased risk of blood clots.

New UK research has found a link between hormone replacement therapy (HRT) tablets and a higher risk of rare but serious blood clots known as venous thromboembolism or VTE.

Older menopausal women taking hormone replacement therapy (HRT) should be offered patches before pills, experts have said, after a study showed oral drugs raised the risk of a deadly blood clot.

Despite this, the authors highlighted an "overwhelming preference" for oral preparations and they said that greater consideration should be given to transdermal preparations, particularly for women already at an increased risk of VTE. A recently issued guideline from the National Institute for Health and Care Excellence (NICE) stressed that research results from studies trying to estimate the risk of developing blood clots as a result of HRT are still not clear, and that findings to date were not a reliable basis for decision-making by doctors or patients.

Carried out by researchers at the University of Nottingham, the new large-scale study looked at the HRT prescription records of 80,396 women aged 40 to 79 years who developed blood clots and compared them to those of 391 494 women who did not.

For tablet treatments, the risk was found to differ for two types of oestrogens. No increased risk was found for HRT skin patches, gels or creams, but the vast majority of women choosing HRT continue to be prescribed oral treatments.

Moreover, HRT tablets containing equine estrogen, including single and combined tablets, were consistently associated with higher risks than tablets containing synthetic oestrogen.

Professor Helen Stokes-Lampard, who chairs the Royal College of Global Positioning System, said patients should not panic as more research is needed to prove that the tablets cause clots. The team also included Professors Julia Hippisley-Cox and Carol Coupland. It has also confirmed that risks of thrombosis for patients using HRT treatments other than tablets (patches or gels) is very low.

Professor Helen Stokes-Lampard, chair of the Royal College of Global Positioning System, said that the study was interesting but could not prove that the HRT tablets had caused the blood clots, and added that it was important patients didn't panic or immediately stop taking HRT. It is widely accepted that HRT slightly increases blood clot risk in women. Note: material may have been edited for length and content.

20-percent of women experience severe symptoms from hormone replacement therapy.